Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Taking methadone. Started having fluid retention on feet, ankles and below knee. Side effect?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
I'm currently a consumer at a local methadone clinic and have been for approximately 3 years. My daily dose is 200 mg. a day. I have started retaining fluids on my feet, ankles and legs below the knee on both legs which started over a year ago. Is this a side effect oof the methadone? I do not have heart problems, etc.,work full time, heavy construction.
Posted Thu, 4 Apr 2013 in Medicines and Side Effects
Answered by Dr. E Venkata Ramana 40 minutes later

Thank you for your query on Healthcare Magic.

The swelling of legs due to fluid retention is called edema of dependent parts.

It is observed in persons with prolonged standing and in long journeys and it is normal in this situations in otherwise healthy persons. And this is transient and subsides within no time.

Fluid retention and edematous swelling of the legs is noted with immediately or after the long term use of the drug methadone.

But the other causes of fluid retention and persistent edema like kidney dysfunction, cardiac dysfunction, and the thyroid dysfunction have to be ruled out by the proper examination and investigations by a General Physician.

Therefore I advise you to consult the Physician for the examination of your systems and ordering investigations to evaluate the causes for the fluid retention and swelling of legs.

At the same time you can take medical advise regarding the continuation of the drug methadone.

Hope I have answered your query, if you have any clarification please let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor